Oklahoma, 2011

Drought in Oklahoma, March 1, 2011

March 1, 2011 · NWS OUN · 29 events in 28 counties and zones

Severe drought, or D2, either continued or developed over much of Oklahoma by late in the month. Much of Oklahoma continued with another month of below normal precipitation.

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Severe drought, or D2, either continued or developed over much of Oklahoma by late in the month. Much of Oklahoma continued with another month of below normal precipitation. In some cases, only a few hundredths were recorded for the entire 31 days. Since Thanksgiving, much of central and western Oklahoma has seen its driest precipitation totals since the 1920s and 30s. Much of the wheat crop planted in the fall had all but been declared a total loss. In fact, the conditions have gotten worse with the emergence of the wheat crop. The lack of precipitation has made for low water levels on stock ponds for livestock, and the water level in irrigation reservoirs used for crops is falling. The exact monetary number for the crop loss can not be determined, although it would probably be in the millions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 28, 11:05 PM CST, 55 minutes earlier.

Area forecast discussion, Feb 28, 11:05 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1105 PM CST MON FEB 28 2011

.AVIATION...VFR THROUGH THE PERIOD. ALONG A RIDGE AXIS FROM KOUN
TO KSPS...WINDS WILL BE VERY LIGHT TO BEGIN THE PERIOD...BUT WILL
INCREASE FROM THE SOUTH TOWARD MORNING. ELSEWHERE...WINDS HAD
ALREADY RESPONDED TO WEAK LEE TROUGHING. DAYTIME MIXING WILL BRING
SPEEDS UP ABOVE 12 KNOTS MOST LOCATIONS...WITH HIGHER GUSTS.
TYPICAL DIURNAL DROP IN SPEED IS FORECAST BY TUESDAY
EVENING...WITH NOTHING MORE THAN A FEW HIGH CLOUDS PASSING
THROUGH.

&&

PREV DISCUSSION... /ISSUED 323 PM CST MON FEB 28 2011/

DISCUSSION...
SURFACE HIGH PRESSURE WILL REMAIN IN CONTROL OF OUR WEATHER FOR
THE NEXT SEVERAL DAYS. A WEAK BACKDOOR COLD FRONT WILL PROVIDE A
SLIGHT COOL-DOWN MID-WEEK... BUT WILL BE BARELY NOTICEABLE.

BREEZY... WARM... AND DRY CONDITIONS WILL RETURN TO OUR WESTERN
COUNTIES TOMORROW AFTERNOON. AT MOST... MARGINAL CONDITIONS FOR A
RED FLAG WARNING ARE EXPECTED... SO WE WILL RETAIN THE FIRE
WEATHER WATCH AS IS FOR NOW.

ON FRIDAY A MORE SUBSTANTIAL UPPER WAVE WILL MOVE OUT OF THE
ROCKIES... BRINGING ANOTHER CHANCE FOR RAIN. GIVEN THE LOCATION OF
THE SURFACE LOW... IT APPEARS THAT RAIN AND ELEVATED THUNDERSTORMS
WILL BE THE MAIN PRECIPITATION TYPES. SURFACE-BASED STORMS MAY
OCCUR OVER THE SOUTHEAST 1/3 OR SO OF OKLAHOMA IN THE
AFTERNOON/EVENING.

AFTER A COOL WEEKEND... A VERY STRONG STORM SYSTEM IS FORECAST FOR
EARLY NEXT WEEK. THERE MAY EVEN BE SOME WINTRY PRECIPITATION IN
OKLAHOMA AND PERHAPS WESTERN NORTH TEXAS AROUND MIDWEEK... BUT
THAT IS BEYOND THE RANGE OF THIS FORECAST.

THE MODELS ARE IN UNUSUALLY GOOD AGREEMENT ON THESE FEATURES...
AND OUR CURRENT FORECAST IS VERY SIMILAR... SO NO CHANGES HAVE
BEEN MADE TO THE PREVIOUS FORECAST FOR THIS CYCLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  32  71  41  71 /   0   0   0   0
HOBART OK         32  71  38  70 /   0   0   0   0
WICHITA FALLS TX  35  74  38  75 /   0   0   0   0
GAGE OK           30  72  29  66 /   0   0   0   0
PONCA CITY OK     30  69  31  63 /   0   0   0   0
DURANT OK         33  69  44  71 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH TUESDAY AFTERNOON FOR OKZ009-010-014>016-021-
     022-033>037.

TX...FIRE WEATHER WATCH TUESDAY AFTERNOON FOR TXZ083>089.

&&

24/22/22
Hazardous weather outlook, Feb 28, 11:55 AM CST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CST MON FEB 28 2011

OKZ004>048-050>052-TXZ083>090-011100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
A COLDER... DRIER AND MORE STABLE AIRMASS WILL REMAIN IN PLACE
ACROSS OKLAHOMA AND WESTERN NORTH TEXAS THROUGH TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY MAR 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...0 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THE NEXT CHANCE OF THUNDERSTORMS WILL BE FRIDAY AND SATURDAY... WHEN
A STORM SYSTEM DEVELOPS OVER THE SOUTHERN PLAINS.

OTHER HAZARDOUS WEATHER...
THE WEEK AHEAD WILL BE WARM... DRY... AND BREEZY WHICH WILL INCREASE
WILDFIRE CONCERNS. THERE IS A FIRE WEATHER WATCH FOR PORTIONS OF
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS TUESDAY AFTERNOON.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
TUESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 drought. Local standard time, as filed.

Drought, Jackson

When
March 1, 12:00 AM CST to 11:59 PM CST
Where
Jackson forecast zone
Reported by
Other Federal Agency
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Drought, Kiowa

When
March 1, 12:00 AM CST to 11:59 PM CST
Where
Kiowa forecast zone
Reported by
Other Federal Agency
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Drought, Caddo

When
March 1, 12:00 AM CST to 11:59 PM CST
Where
Caddo forecast zone
Reported by
Other Federal Agency
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

Drought, Logan

When
March 1, 12:00 AM CST to 11:59 PM CST
Where
Logan forecast zone
Reported by
Other Federal Agency
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Drought, Harmon

When
March 1, 12:00 AM CST to 11:59 PM CST
Where
Harmon forecast zone
Reported by
Other Federal Agency
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Drought, Greer

When
March 1, 12:00 AM CST to 11:59 PM CST
Where
Greer forecast zone
Reported by
Other Federal Agency
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Drought, Beckham

When
March 1, 12:00 AM CST to 11:59 PM CST
Where
Beckham forecast zone
Reported by
Other Federal Agency
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Drought, Washita

When
March 1, 12:00 AM CST to 11:59 PM CST
Where
Washita forecast zone
Reported by
Other Federal Agency
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Drought, Canadian

When
March 1, 12:00 AM CST to 11:59 PM CST
Where
Canadian forecast zone
Reported by
Other Federal Agency
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Drought, Hughes

When
March 1, 12:00 AM CST to 11:59 PM CST
Where
Hughes forecast zone
Reported by
Other Federal Agency
Coordinates
35.048, -96.250 (the zone’s center; the record gives no point)

Drought, Roger Mills

When
March 1, 12:00 AM CST to 11:59 PM CST
Where
Roger Mills forecast zone
Reported by
Other Federal Agency
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Drought, Ellis

When
March 1, 12:00 AM CST to 11:59 PM CST
Where
Ellis forecast zone
Reported by
Other Federal Agency
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Drought, Woodward

When
March 1, 12:00 AM CST to 11:59 PM CST
Where
Woodward forecast zone
Reported by
Other Federal Agency
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Drought, Dewey

When
March 1, 12:00 AM CST to 11:59 PM CST
Where
Dewey forecast zone
Reported by
Other Federal Agency
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Drought, Custer

When
March 1, 12:00 AM CST to 11:59 PM CST
Where
Custer forecast zone
Reported by
Other Federal Agency
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Drought, Washita

When
March 1, 12:00 AM CST to 11:59 PM CST
Where
Washita forecast zone
Reported by
Other Federal Agency
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Drought, Blaine

When
March 1, 12:00 AM CST to 11:59 PM CST
Where
Blaine forecast zone
Reported by
Other Federal Agency
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

Drought, Kingfisher

When
March 1, 12:00 AM CST to 11:59 PM CST
Where
Kingfisher forecast zone
Reported by
Other Federal Agency
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Drought, Payne

When
March 1, 12:00 AM CST to 11:59 PM CST
Where
Payne forecast zone
Reported by
Other Federal Agency
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Drought, Carter

When
March 1, 12:00 AM CST to 11:59 PM CST
Where
Carter forecast zone
Reported by
Other Federal Agency
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

Drought, Murray

When
March 1, 12:00 AM CST to 11:59 PM CST
Where
Murray forecast zone
Reported by
Other Federal Agency
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

Drought, Harper

When
March 1, 12:00 AM CST to 11:59 PM CST
Where
Harper forecast zone
Reported by
Other Federal Agency
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Drought, Woods

When
March 1, 12:00 AM CST to 11:59 PM CST
Where
Woods forecast zone
Reported by
Other Federal Agency
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Drought, Major

When
March 1, 12:00 AM CST to 11:59 PM CST
Where
Major forecast zone
Reported by
Other Federal Agency
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Drought, Pontotoc

When
March 1, 12:00 AM CST to 11:59 PM CST
Where
Pontotoc forecast zone
Reported by
Other Federal Agency
Coordinates
34.728, -96.684 (the zone’s center; the record gives no point)

Drought, Love

When
March 1, 12:00 AM CST to 11:59 PM CST
Where
Love forecast zone
Reported by
Other Federal Agency
Coordinates
33.950, -97.244 (the zone’s center; the record gives no point)

Drought, Marshall

When
March 1, 12:00 AM CST to 11:59 PM CST
Where
Marshall forecast zone
Reported by
Other Federal Agency
Coordinates
34.025, -96.769 (the zone’s center; the record gives no point)

Drought, Johnston

When
March 1, 12:00 AM CST to 11:59 PM CST
Where
Johnston forecast zone
Reported by
Other Federal Agency
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

Drought, Coal

When
March 1, 12:00 AM CST to 11:59 PM CST
Where
Coal forecast zone
Reported by
Other Federal Agency
Coordinates
34.588, -96.298 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291329, 291331, 291334, 291335, 291338, 291339, 291341, 291342, 291344, 291345, 291346, 291347, 291348, 291350, 291352, 291353, 291354, 291355, 291357, 291359, 291361, 291363, 291364, 291365, 291366, 291395, 291397, 291398, 291399.